Arizona, 2005

Damaging Wind in Arizona, August 7, 2005

August 7, 2005 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 7, 2:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 2:35 PM MST, 3 hours 25 minutes before
AZZ020>028-CAZ030>033-080600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
235 PM MST SUN AUG 7 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MOIST...MONSOONAL AIR WILL REMAIN IN PLACE ACROSS ARIZONA AND
SOUTHEAST CALIFORNIA THROUGHOUT THIS NEW WEEK. WEAK WEATHER SYSTEMS
ACTING UPON THIS MOISTURE WILL GIVE RISE TO DAILY CHANCES OF SHOWERS
AND THUNDERSTORMS...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY RAIN.
TEMPERATURES WILL SHOW VERY LITTLE DAY-TO-DAY CHANGE...WITH PERHAPS
SOME SLIGHT WARMING BY NEXT WEEKEND.

&&

.DISCUSSION...
VERY NICE CROP OF SLOW-MOVING THUNDERSTORMS HAVE DEVELOPED ACROSS THE
PHX CWA...MOSTLY CONCENTRATED OVER JOSHUA TREE NP...AS WELL AS
NORTHEAST AND SOUTHEAST OF THE GREATER PHX AREA. THIS CONFIGURATION
OF AFTERNOON CONVECTION IS FAVORABLE FOR STORM MERGERS/INTERACTIONS
FOR THE SCNTRL AZ DESERTS. AND...WITH WEAK STEERING FLOWS...VERY
HEAVY RAINFALL IS LIKELY TO RESULT. HAVE THEREFORE ISSUED A FLASH
FLOOD WATCH FOR SCNTRL AND SW AZ E OF LOWER CO RIVER. MAY NEED A FFW
W OF RIVER AS WELL...BUT BELIEVE BEST AREA WITH HIGHEST FF POTENTIAL
IS OVER AZ. AFTER TONIGHT...AMS FORECAST BY MODELS TO REMAIN VERY
MOIST AND UNSTABLE...WITH PERHAPS A WEAK IMPULSE OR TWO AVAILABLE TO
GIVE STORMS A BOOST. NOTHING IMPRESSIVE UPCOMING REGARDING INCREASING
WIND SHEAR POTENTIAL...THEREFORE FF THREATS WILL STAY GREATER THAN
SVR. POPS WILL BE LEFT IN A LOW TO MEDIUM GRADE MODE FOR MOST OF THIS
WEEK.

TOWARDS THE WEEKEND...BOTH GFS AND EUROPEAN MODELS ARE STRONGLY
SUGGESTING WE MAY SEE THE MONSOON MOISTURE BOUNDARY FINALLY SHOVED
EWD TOWARDS THE NM BORDER AS A RATHER STRONG TROUGH AND W/SWLY FLOW
IS FORECAST. NOT READY TO JUMP ON THIS TREND FULL BORE AS IT IS
SEVERAL DAYS AWAY. HOWEVER...WILL TWEEK DAILY POPS DOWNWARD A BIT OUT
IN FAR WRN CWA AS A POTENTIAL LEAD-IN. THIS AGREES WELL WITH WHAT VEF
AND SGX ARE THINKING. WE SHALL SEE.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS ADEQUATELY DEPICT EXPECTED WEATHER...
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 11 PM SUNDAY FOR AZZ021>024-AZZ026>028.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Aug 7, 6:49 AM MST, 11 hours 11 minutes before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

CORRECTED

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
649 AM MST SUN AUG 7 2005

AZZ020>023-025>028-CAZ031>033-080700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
649 AM MST (649 AM PDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
SUFFICIENT MOISTURE IS IN PLACE TO BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE LOWER DESERTS THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN WHICH COULD CAUSE LOCALIZED FLASH FLOODING. AREAS OF BLOWING
DUST WILL ALSO BE POSSIBLE. THE STRONGEST STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND SMALL HAIL. LOWER DESERT
LOCATIONS MOST APT TO HAVE STORM ACTIVITY INCLUDE NORTHWEST PINAL
COUNTY AND LA PAZ COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THIS WEEKEND
THROUGH NEXT WEEK. A CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN
ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN
THREAT.

AZZ024-CAZ030-080700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
649 AM MST (649 AM PDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA AND FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THIS WEEKEND
THROUGH NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY
HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING
AGAIN THE MAIN THREAT.

AJ

In the hours before

Special weather statement, Aug 7, 1:55 PM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
155 PM MST SUN AUG 7 2005

AZZ021>024-026>028-080000-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
155 PM MST SUN AUG 7 2005

...THUNDERSTORMS RAPIDLY DEVELOPING OVER ARIZONA...
...FLASH FLOOD WATCH UNTIL 1100 PM...

AT 153 PM...RADAR INDICATED THUNDERSTORMS...PRODUCING VERY HEAVY
RAIN...RAPIDLY DEVELOPING IN SOUTHEAST ARIZONA AND ALONG THE
MOGOLLON RIM.  THESE STORMS ARE EXPECTED TO AFFECT CENTRAL AND
SOUTHWEST ARIZONA...INCLUDING THE PHOENIX METRO AREA...THIS
AFTERNOON AND EVENING.

THE STORMS WILL BE MOVING SLOWLY...AND WILL LIKELY PRODUCE VERY
HEAVY RAIN.  FLOODING OF STREETS...UNDERPASSES...AND NORMALLY DRY
CREEKS AND WASHES WILL BE POSSIBLE.

THE STORMS MAY ALSO PRODUCE GUSTY WINDS TO 50 MPH AND SMALL HAIL.

IN ADDITION...STORMS COULD BE PRECEDED BY DENSE FLOODING DUST...
AND MOTORISTS IN CENTRAL AND SOUTHWEST ARIZONA...ESPECIALLY ON
INTERSTATES 8 AND 10 SHOULD BE ALERT FOR RAPID CHANGES IN
VISIBILITY.

WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

MB

The radar

The Yuma radar (KYUX), 29 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 7, 6:00 PM MST
Where
Yuma County, 7 mi E of Yuma
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.717, -114.500

Utility power lines downed by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473563.